Missouri, 2003Flash Flood in Missouri, August 1, 2003
August 1, 2003 · NWS LSX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 1, 2:25 PM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 2:25 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI AUG 1 2003
.DISCUSSION...
OVERALL...NOT MUCH DIFFERENCE IN SHORT TERM MODELS WITH THE GENERAL
PATTERN ACROSS THE CENTRAL CONUS...BUT BOTH ETA/GFS HAVE PROBLEMS
WITH CONVECTIVE FEEDBACK OVER SRN 2/3RDS OF MO BOTH TONIGHT AND
SATURDAY EVENING. PLAN ON USING A COMPROMISE OF ETA/GFS/NGM MASS
FIELDS...ACCOUNTING FOR THESE PROBLEMS...TO DETERMINE SENSIBLE
WEATHER FIELDS.
CURRENT THINKING IS THAT AREA OF PCPN OVR NRN AND CNTRL MO LIMITING
THE AMOUNT OF INSTABILITY AVAILABLE FOR SEVERE WEATHER. S OF
I-70...DAYTIME HEAT AND BOUNDARY ASSOCIATED WITH PCPN/CLOUD SHIELD
IS SETTING UP BOUNDARY THAT HAS TRIGGERED SVR TSRA IN THE LAST
HOUR. BEST MID LEVEL Q-VECTOR CONVERGENCE/0-6KM SHEAR IS STAYING N
OF THIS AREA ATTM FAVORING THE POTENTIAL OF SVR MULTICELL
CLUSTERS/BOWS. AS THIS BOUNDARY MOVES FARTHER S TONIGHT...SRN MO
INCLUDING FAR SRN PART OF CWA WILL HAVE HEAVY RAINFALL THREAT FROM
MCS THAT WILL MOVE ACROSS SRN MO/NRN AR LATE TONIGHT.
OTHERWISE...KEPT CHC PCPN SATURDAY AND SUNDAY AS SERIES OF SHORTWAVE
THROUGHS MOVES THROUGH PERSISTENT NWLY FLOW. USED A BLEND ON
GUIDANCE FOR TEMPERATURES NEXT COUPLE OF DAYS.
IN THE EXTENDED...MEDIUM RANGE MODELS SHOWING GOOD AGREEMENT WITH
PERSISTENT WRN CONUS RIDGE AND ERN TROF. HAVE SOME ISOLD/SCT
CONVECTION IN THE NERN 1/2 ON MONDAY BASED ON PROXIMITY OF UPR LOW
AND ASSOCIATED COLD POOL. ALSO HAVE SCT TSRA LATE MON NIGHT/TUE
MORN OVR WRN 1/3RD OF CWA FOR MCS DEVELOPMENT. OTHERWISE...WENT DRY
WED THRU FRI AS 500MB HEIGHTS SLOWLY INCREASE. GENERALLY FOLLOWED
THE MRF ENSEMBLE MOS GUIDANCE FOR TEMPS.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
BRITT
Hazardous weather outlook, Aug 1, 8:15 AM CST, 12 hours 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE RISK FOR SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A MODERATE
RISK FOR THE ENTIRE FORECAST AREA FOR THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
THESE STORMS WILL DEVELOP QUICKLY AND MOVE SOUTHEAST ACROSS THE
AREA. THE PRIMARY SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. LARGE HAIL IS ALSO POSSIBLE WITH SOME OF THE STORMS.
WIDESPREAD WIND DAMAGE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY MORNING GENERALLY
SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS AND INTERSTATE 44 IN
MISSOURI. THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE
AFTERNOON ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
MORE THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY...PRIMARILY ACROSS
SOUTHERN MISSOURI.
SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
PEDIGO
In the hours before
Local storm report, Aug 1, 6:38 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM DE SOTO MO WIND DAMAGE
08/01/03 JEFFERSON TREES DOWNED. REPORTED BY
KJFF RADIO IN FESTUS.
0340 PM FRENCH VILLAGE MO WIND DAMAGE
08/01/03 ST FRANCOIS TREES DOWNED. REPORTED BY
ST FRANCOIS COUNTY
SHERIFFS DEPARTMENT.
0419 PM 2SE DE SOTO MO FLOODING
08/01/03 JEFFERSON HIGHWAY V ALONG JOACHIM
CREEK WAS CLOSED DUE TO
FLASH FLOODING. REPORTED
BY JEFFERSON COUNTY
SHERIFFS DEPARTMENT.
0430 PM DE SOTO MO FLOODING
08/01/03 JEFFERSON ROUTE E AND MILLERS
STREET WERE CLOSED DUE TO
FLOODING OF JOACHIM
CREEK. REPORTED BY
POLICE.
0526 PM 10S FARMINGTON MO 1.75 INCH HAIL
08/01/03 ST FRANCOIS REPORTED BY ST FRANCOIS
COUNTY SHERIFFS
DEPARTMENT.
0557 PM IRONTON MO 0.75 INCH HAIL
08/01/03 IRON REPORTED BY IRON COUNTY
SHERIFFS DEPARTMENT.
0645 PM LESTERVILLE MO 1.00 INCH HAIL
08/01/03 REYNOLDS REPORTED BY REYNOLDS
COUNTY SHERIFFS
DEPARTMENT.Special weather statement, Aug 1, 8:01 PM CST, 29 minutes before
ILC133-157-189-MOC055-093-099-123-179-186-187-221-020220-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT FRI AUG 1 2003
...SEVERE THUNDERSTORM WATCH #827 HAS EXPIRED...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS HAS EXPIRED. THIS
AFFECTS THE FOLLOWING COUNTIES...
IN MISSOURI...CRAWFORD...WASHINGTON...ST FRANCOIS...JEFFERSON...
STE GENEVIEVE...REYNOLDS...IRON AND MADISON.
IN ILLINOIS...MONROE...RANDOPLH AND WASHINGTON.
TES
Flash Flood, Reynolds
- When
- August 1, 8:30 PM CST to 9:45 PM CST
- Where
- Reynolds County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding across the northern half of Reynolds County. The Middle Fork of the Black River flooded Highway 21. A campground in the area had to be evacuated due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377917.